All medications have desired actions and possible side effects. Sometimes when a medicine is prescribed for one problem, it can end up leading to another problem. Every individual’s body can react differently to various medications, and it is not always possible to predict drug effects and side effects.
Some medications can exacerbate acid reflux. Good examples are certain blood pressure drugs. Antihypertensive medications, or medications for high blood pressure, are of many types and have multiple mechanisms of action to effect lower blood pressure. One class of such drugs is called calcium-channel blockers, and they are quite effective at lowering blood pressure. But, as mentioned, all medications can have side effects that are generally undesirable. Calcium-channel blockers relax a type of muscle cell in the body called smooth muscle; hormones and other local factors control these muscle cells. Smooth muscle is a muscle type that is not within your conscious control, unlike the muscles in your arms or legs. Smooth muscles line blood vessels, and when these muscles are relaxed, your blood pressure drops. Smooth muscle also lines the gut, including the esophagus, the lower esophageal sphincter, and the colon (large intestine). Side effects of calcium channel blockers are relaxation of the LES, which can lead to reflux, and relaxation of the colon, which can lead to constipation.
Many medications are directly toxic to the esophagus and damage the lining of the esophagus. Examples of these are aspirin and over-the-counter pain medications, some antibiotics, some minerals such as potassium and iron, and drugs for osteoporosis such as alendronate sodium (Fosamax). These drugs are either acidic or caustic, and manufacturers generally recommend that they be taken with a lot of water or with food. People who take drugs for osteoporosis should remain upright for 30 minutes after taking the pills. This is suggested so that the pill does not sit in the esophagus and dissolve, which would allow it to damage the lining of the esophagus. Staying upright helps the pill move down into the stomach.
These are only a few examples of drugs that can affect the esophagus. Medications can cause problems with acid reflux for a variety of different reasons; the three main reasons are as follows:
By Mortin - Copyright 2009
Last modification 31/12/2009
Can Medicines Cause Acid Reflux? References